Many common prescription drugs can cause you to gain weight

Have you noticed the number on your scale creeping up as you've gotten older? It may be your prescription medication. Weight gain from prescription medication has become increasingly common as more Americans take prescription drugs for chronic illness.

"I've seen people gain more than 100 pounds from medication," says Lawrence J. Cheskin, M.D., founder and director of the Johns Hopkins Weight Management Center, "although a gain of five to 10 pounds is more typical." Extra weight may cause or worsen diabetes, osteoarthritis, high cholesterol, high blood pressure and other cardiovascular diseases—the very conditions for which you might be taking the medication in the first place.

Why medications cause weight gain is not always clear. In many cases a drug increases appetite or causes food cravings. For example, using insulin can cause low blood glucose (hypoglycemia), which stimulates appetite.

Corticosteroids, on the other hand, alter metabolism, causing you to burn calories more slowly or to store fat. Beta-blocker antihypertensives produce fatigue or shortness of breath, making you less active. And antihypertensive calcium channel blockers can cause your body to retain water.

Weight gain in general is so common that it's not always possible to pinpoint a medication as the cause, especially since medication-related weight gain may take weeks, months or even years to occur. What's more, just because a medication is associated with weight gain doesn't mean that everyone taking it will gain weight.

Options

If you suspect you're putting on weight because of a medication you're taking, talk to your doctor. You may be advised to stop taking the medication or you may be switched to a drug associated with little to no weight gain or even weight loss. Your doctor may alternatively put you on a lower dose. You may also be asked to change your eating habits and exercise more.

Don't discontinue your medication without talking to your doctor. Keeping your condition under control is more important than the few excess pounds that may be associated with your treatment.

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 07 Jul 2103

Last Modified: 28 Jan 2015